| Article Access Statistics|
| Viewed||11630 |
| Printed||411 |
| Emailed||3 |
| PDF Downloaded||157 |
| Comments ||[Add] |
Click on image for details.
|Year : 2000 | Volume
| Issue : 4 | Page : 278-9
Cerebellar atrophy in an epileptic child: is it due to phenytoin?
SR Ahuja, S Karande, MV Kulkarni
Division of Paediatric Neurology, Department of Paediatrics, LTM Medical College and Hospital, Sion, Mumbai - 400 022, India., India
S R Ahuja
Division of Paediatric Neurology, Department of Paediatrics, LTM Medical College and Hospital, Sion, Mumbai - 400 022, India.
Source of Support: None, Conflict of Interest: None
A four and half year old epileptic child on phenytoin therapy since one year presented with signs of cerebellar dysfunction. Serum phenytoin level was high (33 mcg/ml) and computerised tomographic scan of the brain showed severe generalised cerebellar atrophy. The cerebellar signs represented drug over dosage and toxicity and persisted long after omission of phenytoin.
Keywords: Anticonvulsants, adverse effects,therapeutic use,Atrophy, chemically induced,Case Report, Cerebellum, pathology,Child, Preschool, Epilepsy, Tonic-Clonic, drug therapy,pathology,Human, Male, Phenytoin, adverse effects,therapeutic use,
|How to cite this article:|
Ahuja S R, Karande S, Kulkarni M V. Cerebellar atrophy in an epileptic child: is it due to phenytoin?. J Postgrad Med 2000;46:278
An adverse drug reaction (ADR) is defined as any unwanted consequence of administration of a drug that occurs during or following a course of therapy. Although children constitute approximately 40% of Indiaís population, data on ADRs occurring in them is scarce. Epilepsy is an important health problem due to its high prevalence and potential for causing long term morbidity. Phenytoin sodium (PHT) is one of the commonest antiepileptic drug (AED) used in children in our country. We report a rare ADR in a child that was possibly due to chronic PHT toxicity.
A three and half year old male child born of a non-consanguinous marriage was brought with complaints of two episodes of generalised tonic clonic seizures three months apart. Each episode had lasted for approximately 15 minutes and had subsided spontaneously without any treatment. The convulsions were not associated with fever. There was no previous history of seizures or varicella. There was no family history of epilepsy. The birth history was normal; motor milestones were normal but speech was delayed. There was no organomegaly. Fundus was normal. Rest of the examination were normal. There were no cerebellar signs; gait was normal. The childís weight was 15.5 kg, height 99 cms and head circumference 47 cms. The childís IQ was 55-60. Mental retardation screening tests were negative. Serum lactate and pyruvate, plasma and urinary aminoacidogram, blood gas and serum ammonia were normal.
EEG confirmed a diagnosis of epilepsy and the child was started on oral PHT at 5 mg/kg as a single daily dose. The mother was advised to give three-fourths of a 100 mg tablet every night. She followed the advice and continued giving PHT daily but did not follow up. The child remained seizure free for one year on PHT therapy.
One year later, the child was brought with complaints of an increasingly unsteady gait and difficulty in speech. The mother had noticed these abnormalities for the last two to three months but had ignored them initially. On examination there was slurred speech and an ataxic gait. He also had generalised hypotonia and exaggerated deep tendon reflexes. Serum PHT level was 33 mcg/ml done by HPLC method with a sensitivity of 0.1 mcg/ml (therapeutic range of PHT being 10-20 mcg/ml). On inquiry with the childís mother it was revealed that she used to give three fourths of a 100 mg tablet once a day, breaking the tablet with a knife. This crude method of drug dosing was responsible for the overdose and toxicity. PHT was omitted and sodium valproate substituted at 15 mg/kg/day in three divided doses. However, the complaints persisted even after 8 weeks of omission of PHT. Repeat PHT levels done showed no trace of PHT in the childís serum. Hence a CT scan brain was done which revealed marked generalised cerebellar atrophy involving vermis and cerebellar hemispheres with rest of brain parenchyma being normal [Figure - 1]. At three months follow up the unsteady gait and slurred speech persisted but there was no further increase in their severity.
PHT, one of the most commonly used AEDís has nonlinear (zero order) pharmacokinetics. PHT has a potential to cause various adverse effects, both acute and chronic. As the dose of PHT is increased the plasma drug concentration rises disproportionately, thus the plasma concentration can rise from subtherapeutic level to toxic levels even with small increments in dosage. Hence accurate dosing of PHT is of paramount importance. The most frequently noted dose dependent acute ADRís associated with PHT involve the CNS viz. ataxia, nystagmus and drowsiness. These acute ADRís are reversible on reducing the dose of PHT.
Baier et al have reported seven epileptic children with permanent ataxic dysfunction following PHT treatment. However chronic PHT overdose has been implicated as the causative factor for cerebellar atrophy detected in adult epileptic patients on phenytoin therapy.,,, Experimental studies have also shown loss of Purkinje cells and other evidence of cerebellar damage in animals like cats and rats given phenytoin sodium., A correlation exists between serum PHT level and adverse effect seen. MRI brain is the best neuroimaging technique to assess cerebellar volume. Recently, Ney et al have investigated the aetiological role of PHT in cerebellar atrophy using MRI in adult epileptic patients. On MRI, the degree of cerebellar atrophy was judged by the size of sulci and folia.
In our patient it is difficult to establish with certainty that the cerebellar degeneration was due to the chronic PHT overdose. This is because convulsions per se can cause cerebellar atrophy since the cerebellum is very sensitive to hypoxia. Conditions like Joubert disease, Dandy Walker malformation and hereditary ataxias are known to be associated with cerebellar hypoplasia. Our patient did not fit clinically into any of these conditions. Acquired causes of cerebellar atrophy like alcohol and viral infections like varicella were also not contributory in our patient. However, our patient was seizure free for almost ten months on PHT therapy when cerebellar signs first appeared. Thus in the setting of a high PHT level, it is most likely that the cerebellar atrophy occurred due to PHT toxicity related to crude adjustment of dose. Nowadays 25 mg PHT tablets are available in India. Such an irreversible ADR could have been avoided if 25 mg PHT tablets had been used.
| :: References|| |
Sly RM. Adverse reactions to drugs. In: Behrman RE, Kleigman RM, Nelson WE, Vaughan VC III, editors. Nelson Textbook of Pediatrics. 14th edn. Philadelphia: WB Saunders Co; 1992. pp603-606. |
|2.||McNamara JO. Drugs effective in the therapy of the epilepsies. In: Hardman JG, Limbird LE, Molinoff PB, Ruddon RW, editors. Goodman and Gilmanís The Pharmacological Basis of Therapeutics. 9th Ed. New York: McGrawHill; 1996. pp 461-486. |
|3.||Browne TR. Phenytoin and other hyadantoins. In: Engel J Jr, Pidley T, editors. Epilepsy. A Comprehensive textbook. 1st Ed. Philadelphia: Lippincott-Raven; 1997. pp 1557-1579. |
|4.||Baier WK, Beck U, Doose H, Klinge H, Hirsch W. Cerebellar atrophy following diphenylhydantoin intoxicaton. Neuropediatrics 1984;15:76-81. |
|5.||Kokenge R, Kutt H, McDowell F. Neurological sequelae folowing dilantin overdose in a patient and in experimental animals. Neurology 1965;15:823-829. |
|6.||Selhorst JB, Kaufman B, Horwitz SJ. Diphenylhyadantoin induced cerebellar degeneration. Arch Neurol 1972;27:453-455. |
|7.||Ghatak NR, Santoso RA, McKinney WM. Cerebellar degeneration following long term phenytoin therapy. Neurology 1976;26:818-820. |
|8.||Mc Lain LW, Martain JT, Allen JH. Cerebellar degeneration due to chronic phenytoin therapy. Ann Neurol 1980;7:18-23. |
|9.||Utterback RA. Parenchymatous cerebellar degeneration complicating diphenylhydantoin therapy. Ann Neurol Psychiatr 1958;80:180-181. |
|10.||Ney GC, Lantos G, Barr WB, Schaul N. Cerebellar atrophy in patients with long term phenytoin exposure and epilepsy. Arch Neurol 1994;51:767-771.
[Figure - 1]